Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 56, NWS Goodland, KS

August 24, 2019Graham County, Kansas

NWS Goodland, KS issued this tornado warning at Aug 24, 2019, 9:25 PM CDT for Graham County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2019, 9:25 PM CDT (02:25 UTC)
Expired
Aug 24, 2019, 10:00 PM CDT
In force
35 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Graham County, KS

The radar

The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 5:26 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

469 
WFUS53 KGLD 250225
TORGLD
KSC065-250300-
/O.NEW.KGLD.TO.W.0056.190825T0225Z-190825T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
925 PM CDT Sat Aug 24 2019

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southwestern Graham County in northwestern Kansas...

* Until 1000 PM CDT.
    
* At 925 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles south of Morland, or 11 miles northeast of
  Quinter, moving southeast at 20 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Saint Peter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3913 9988 3913 10016 3926 10016 3928 10013
      3914 9987
TIME...MOT...LOC 0225Z 314DEG 17KT 3921 10012 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Lundquist
5 follow-up statements
845 
WWUS53 KGLD 250230
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
930 PM CDT Sat Aug 24 2019

KSC065-250300-
/O.CON.KGLD.TO.W.0056.000000T0000Z-190825T0300Z/
Graham KS-
930 PM CDT Sat Aug 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN GRAHAM COUNTY...
    
At 930 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Voda, moving southeast at 25 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Saint Peter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3913 9988 3913 10016 3926 10016 3928 10013
      3914 9987
TIME...MOT...LOC 0230Z 311DEG 20KT 3917 10009 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Lundquist
145 
WWUS53 KGLD 250236
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
936 PM CDT Sat Aug 24 2019

KSC065-250300-
/O.CON.KGLD.TO.W.0056.000000T0000Z-190825T0300Z/
Graham KS-
936 PM CDT Sat Aug 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN GRAHAM COUNTY...
    
At 936 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles north of Voda, moving east at 15 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Saint Peter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3913 9988 3913 10012 3921 10014 3928 10013
      3914 9987
TIME...MOT...LOC 0236Z 290DEG 14KT 3916 10006 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Lundquist
928 
WWUS53 KGLD 250240
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
940 PM CDT Sat Aug 24 2019

KSC065-250300-
/O.CON.KGLD.TO.W.0056.000000T0000Z-190825T0300Z/
Graham KS-
940 PM CDT Sat Aug 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN GRAHAM COUNTY...
    
At 939 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Voda, moving southeast at 20 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Saint Peter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3913 9988 3913 10012 3920 10012 3926 10010
      3914 9987
TIME...MOT...LOC 0239Z 310DEG 17KT 3916 10004 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Lundquist
269 
WWUS53 KGLD 250249
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
949 PM CDT Sat Aug 24 2019

KSC065-250300-
/O.CON.KGLD.TO.W.0056.000000T0000Z-190825T0300Z/
Graham KS-
949 PM CDT Sat Aug 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN GRAHAM COUNTY...
    
At 948 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles north of Voda, moving east at 25 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Graham County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3913 9988 3913 10008 3919 10008 3924 10006
      3914 9987
TIME...MOT...LOC 0248Z 283DEG 21KT 3915 10001 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Lundquist
423 
WWUS53 KGLD 250256
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
956 PM CDT Sat Aug 24 2019

KSC065-250304-
/O.EXP.KGLD.TO.W.0056.000000T0000Z-190825T0300Z/
Graham KS-
956 PM CDT Sat Aug 24 2019

...THE TORNADO WARNING FOR SOUTHWESTERN GRAHAM COUNTY WILL EXPIRE AT
1000 PM CDT...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until midnight CDT for northwestern
Kansas.

LAT...LON 3913 9988 3913 10008 3919 10008 3924 10006
      3914 9987
TIME...MOT...LOC 0254Z 308DEG 18KT 3914 9997 

$$

Lundquist

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 24, 7:53 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 24, 7:53 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
653 PM MDT Sat Aug 24 2019

.SHORT TERM...(This evening through Sunday)
Issued at 230 PM MDT Sat Aug 24 2019

Another shortwave trough will move out of southeast Wyoming and
around the main trough in central Nebraska. Cold pocket aloft and
at least some heating at the surface have resulted in SBCAPE
values 2000-3000 j/kg across the region with most if not all of
the CIN eroded. CAMs have more or less settled on a solution where
deeper convection will initiate around McCook by 22-23z with
approach of the shortwave, then move south southeast as they merge
into an MCS. Better deep layer shear will be further west, but
still appears sufficient for supercells capable of producing large
hail, damaging winds and perhaps a tornado before the MCS
develops. Heavy rain will also be possible, and with recent
rainfall it will not take much additional rain for flash flooding.
Further west, confidence declines rapidly in storm development.
It cannot be totally ruled out, however, and any storm that may
develop will be in a very favorable environment for large hail and
tornadoes. The MCS should exit the area by no later than 06z,
possibly a little earlier, ending the severe threat. Overnight,
expecting low clouds and areas of fog to develop in the wake of
the MCS. Low temperatures will be in the upper 50s to lower 60s.

After fog and low clouds in the morning, Sunday will be much
quieter. The ridge to the west nudges in just slightly resulting
in subtle height rises. There is another weak wave coming out of
Wyoming late Sunday night and tracking through Nebraska, so
included some slight chance pops there after 06z. Otherwise, no
precipitation expected. High temperatures will range from the
middle 80s to lower 90s on Sunday, warmest in Colorado, while low
temperatures Sunday night will be in the 60s.

.LONG TERM...(Monday through Saturday)
Issued at 235 PM MDT Sat Aug 24 2019

A trough over the northern to central Plains cycles and moves
northeast across the Great Lakes Monday through Wednesday. A ridge
moves over the western U.S. by Wednesday night. The ridge moves
slowly eastward over the Intermountain West by Saturday night.
Northwest flow aloft will persist through next week.

A cold front is expected to continue pushing through the Tri-
State area Monday morning. This will lead to cooler temperatures
in the 70s to mid-80s to start next week. A stationary front sets
up along the Front Range of the Rockies by Wednesday. This
boundary shifts east towards the Colorado/Kansas border Thursday
as another cold front moves into the region by Friday. Cooler
temperatures return Friday and Saturday with highs in the mid-70s
to 80s. Saturday, the cold front transitions into a stationary
boundary along the Colorado/Kansas border.

What do all these frontal boundaries mean? Continued chances for
precipitation across the Tri-State region. Northwest flow aloft
could potentially bring an interesting component to storm chances
throughout the week. At this time, there are chances for
precipitation throughout next week with the exception of
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 645 PM MDT Sat Aug 24 2019

Essentially a persistence forecast. Thunderstorms will be possible
at both terminals this evening, though the MCK terminal appears
most likely to be affected. MVFR-IFR stratus and/or fog will be
possible late tonight and early Sunday morning. Low ceilings will
lift/scatter to VFR by late morning to early afternoon at latest.
Thunderstorms are not anticipated anywhere in the Tri-State area
Sunday afternoon and evening. Aside from gusty/erratic winds in
vicinity of any thunderstorms this evening, SSE-SE winds will
prevail through the TAF period . Winds may become W-WNW at 15-20
knots at the GLD terminal Sunday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 AM CDT Sunday for KSZ002>004-014>016-
     028-029-042.

CO...NONE.
NE...Flash Flood Watch until 7 AM CDT Sunday for NEZ080-081.

&&

SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...VINCENT
Hazardous weather outlook, Aug 24, 9:23 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
823 PM MDT Sat Aug 24 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-260230-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
823 PM MDT Sat Aug 24 2019 /923 PM CDT Sat Aug 24 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

A Tornado Watch remains in effect until Midnight CDT along and east
of Highway 25 in northwest Kansas and southwest Nebraska.

Areas of fog may develop for a brief period at or around sunrise
Sunday morning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or hazardous weather
associated with thunderstorms this afternoon and evening.

Vincent

In the hours before

Local storm report, Aug 24, 7:35 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
635 PM MDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             4 N HILL CITY           39.42N 99.85W
08/24/2019  E0.75 INCH       GRAHAM             KS   PUBLIC

&&
Special weather statement, Aug 24, 7:47 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
747 PM CDT Sat Aug 24 2019

KSZ016-250100-
Graham KS-
747 PM CDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM COUNTY UNTIL
800 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nicodemus, or 11 miles northeast of Hill City, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bogue and Nicodemus.

A Tornado Watch remains in effect until midnight CDT for northwestern
Kansas.

LAT...LON 3936 9970 3948 9974 3954 9960 3937 9960
TIME...MOT...LOC 0047Z 252DEG 16KT 3944 9964

Lundquist
Local storm report, Aug 24, 8:29 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             LYDIA                   38.28N 101.29W
08/24/2019  E1.00 INCH       WICHITA            KS   PUBLIC

&&
Local storm report, Aug 24, 8:30 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             HAIGLER                 40.01N 101.94W
08/24/2019  E1.00 INCH       DUNDY              NE   PUBLIC

&&
Local storm report, Aug 24, 9:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             MORLAND                 39.35N 100.07W
08/24/2019  E1.75 INCH       GRAHAM             KS   TRAINED SPOTTER

&&
Local storm report, Aug 24, 9:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
819 PM MDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             MORLAND                 39.35N 100.07W
08/24/2019  E1.50 INCH       GRAHAM             KS   PUBLIC

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:11 PM CDTSpecial Weather StatementGLDGraham19 min
Aug 24, 7:14 PM CDTSpecial Weather StatementGLDNorton31 min
Aug 24, 7:30 PM CDTSpecial Weather StatementGLDGraham15 min
Aug 24, 7:47 PM CDTSpecial Weather StatementGLDGraham13 min
Aug 24, 7:51 PM CDTSevere Thunderstorm WarningGLDCheyenne40 min
Aug 24, 8:09 PM CDTSevere Thunderstorm WarningGLDDecatur51 min
Aug 24, 8:26 PM CDTSevere Thunderstorm WarningGLDNorton46 min
Aug 24, 8:30 PM CDTSevere Thunderstorm WarningGLDWichita26 min
Aug 24, 8:37 PM CDTSevere Thunderstorm WarningGLDSheridan53 min
Aug 24, 8:44 PM CDTTornado WarningGLDSheridan30 min
Aug 24, 8:52 PM CDTSevere Thunderstorm WarningGLDDecatur53 min
Aug 24, 9:02 PM CDTFlash Flood WarningGLDGraham, Sheridan6 hr
Aug 24, 9:02 PM CDTSevere Thunderstorm WarningGLDGraham58 min
Aug 24, 9:28 PM CDTSevere Thunderstorm WarningGLDSheridan47 min
Aug 24, 10:00 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan45 min
Aug 25, 12:48 AM CDTSpecial Weather StatementGLDGraham42 min
Aug 25, 12:55 AM CDTSpecial Weather StatementGLDGraham35 min
Aug 25, 1:40 AM CDTSpecial Weather StatementGLDGraham20 min
Aug 25, 6:10 AM CDTDense Fog AdvisoryGLDCheyenne, Gove, Greeley, Logan, Rawlins, Sherman and 3 more5 hr

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.